[Skip to Content]
[Skip to Content Landing]
Article
February 1984

Intestinal Infarction Complicating Phenobarbital Overdose

Author Affiliations

From the Medical (Drs Olson and Pond), Surgical (Dr Verrier), and Radiologic Services (Dr Federle), San Francisco General Hospital Medical Center, School of Medicine, University of California.

Arch Intern Med. 1984;144(2):407-408. doi:10.1001/archinte.1984.00350140241035
Abstract

• Nonocclusive intestinal infarction developed in a 29-year-old man after phenobarbital overdose. He was found 72 hours after the overdose, at which time examination of the abdomen disclosed no abnormalities and he was not hypotensive. During the next ten hours, abdominal distention, ileus, and gas within the intestinal wall and portal venous system developed. Laparotomy disclosed ischemic intestinal infarction of the right colon and distal ileum with no evidence of thrombosis of the mesenteric vessels. The patient recovered fully after ileostomy with subsequent reanastomosis. To our knowledge, ischemic intestinal infarction after drug overdose has not been reported previously.

(Arch Intern Med 1984;144:407-408)

×